Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 40, NWS North Platte, NE

May 12, 2022Custer County, Garfield County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 12, 2022, 2:34 PM CDT for Custer County, Garfield County, Nebraska. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 2:34 PM CDT (19:34 UTC)
Expired
May 12, 2022, 3:00 PM CDT
In force
26 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Destructive
Hail
1.25 in
Wind
80.0 mph

Counties Custer County, NE, Garfield County, NE

The radar

The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 2:53 PM CDTTSTM WND GST 702 S Burwell, NE
May 12, 2:55 PM CDTTSTM WND DMGBurwell, NEWEST SIDE OF TOWN THERE WAS A HORSE BARN 15 BY 15 FOOT THAT WAS BLOWN OFF. THERE WERE 25 TREES UPROOTED. ROOF BLOWN OFF THE GRAND STAND AT THE FAIRGROUNDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS53 KLBF 121934
SVRLBF
NEC041-071-122000-
/O.NEW.KLBF.SV.W.0040.220512T1934Z-220512T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
234 PM CDT Thu May 12 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Garfield County in north central Nebraska...
  Northeastern Custer County in central Nebraska...

* Until 300 PM CDT.

* At 232 PM CDT, a severe thunderstorm was located near Arcadia, or
  17 miles southwest of Ord, moving northeast at 65 mph.

  THIS IS A DESTRUCTIVE STORM FOR FAR NORTHEASTERN CUSTER AND 
  SOUTHERN GARFIELD COUNTIES.

  HAZARD...80 mph wind gusts and half dollar size hail.

  SOURCE...Emergency management reported tree damage and flipped 
           irrigation pivots near Ansley.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Burwell, Comstock, Wescott, Big Oak Canyon and Arcadia Diversion
  Dam State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9876 4174 9921 4148 9922 4154 9938
      4174 9925 4174 9922 4179 9922 4183 9920
      4182 9876
TIME...MOT...LOC 1932Z 206DEG 57KT 4147 9922 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...80 MPH

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:23 PM CDT, 11 minutes earlier.

Area forecast discussion, May 12, 2:23 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
223 PM CDT Thu May 12 2022

.SHORT TERM...(This evening through Friday night)
Issued at 222 PM CDT Thu May 12 2022

Surface low pressure will move through central Nebraska and into
eastern South Dakota by tonight and drag a cold front through the
region. The front currently extends southward through western
Nebraska and there is quite a gradient in temperatures with readings
well into the 80s ahead of the front but only in the 50s from the
sandhills and Pine Ridge into the panhandle.

Convection continues to fire ahead of the cold front along the
dryline and significant instability has pooled ahead of the boundary
with CAPE values approaching 4000J/Kg into southeast South Dakota
and 0-3km bulk shear values at or above 40kt. This is a favorable
environment to support convection and expect upscale growth of
current activity as it spreads into eastern Nebraska with a
continued threat of large hail and damaging wind until the cold
front pushes everything off to our east early this evening.

Synoptic forcing and dynamic energy is rich with a favorable upper
jet structure and sharp trof driving surface features. This is
enhancing low level wind flow and conditions will remain quite
blustery both ahead and behind the front, and expect a good amount
of wind across the area through Friday afternoon. Guidance is
showing another short wave rotating around the upper trof and
bringing some mid level moisture in from the northwest. Bufkit model
soundings are also showing some small amount of elevated
instability. With so much dry air lower in the boundary layer near
the surface expect mainly virga from some elevated cumulus towers
but the likelihood of anything reaching the ground is slim so will
maintain a dry forecast through the end of the workweek.

.LONG TERM...(Saturday through Thursday)
Issued at 222 PM CDT Thu May 12 2022

Ensemble guidance indicates a sluggish pattern with a western trof
gradually giving way to a ridge by early next week, with
opportunities for short wave energy to undercut the ridge. So after
dry conditions Friday and through the first part of the weekend, a
frontal boundary will waver around the High Plains and become a
corridor for convective development through the first part of next
week with periods of showers and thunderstorms. Timing and location
of convection, as well as any potential severe threat will become
more clear in the coming days.

Temperatures will be at or above normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1232 PM CDT Thu May 12 2022

VFR conditions will continue through the next 24 hours. Winds will
increase this afternoon out of the west with gust of 30kts
possible. Winds may switch a little more west northwesterly this
evening with winds still remaining gusty around 20 to 30 kts,
decreasing overnight to around 10 kts. Winds increasing across
western and northern Sandhills late tomorrow morning, gust up to
25 kts possible out of the west. There will also be some brief low
level wind shear tonight around 45 kts. As far as thunderstorm
chances there may be some thunderstorms across the eastern portion
of the forecast area, generally east of highway 83. Thunderstorm
chances will be mainly this afternoon into the early evening
hours.

&&

.FIRE WEATHER...
Issued at 222 PM CDT Thu May 12 2022

Critical fire weather conditions will persist into this evening
across southwest Nebraska zone 210 with near critical conditions
elsewhere in a persistent warm and dry air airmass. Southerly winds
will abruptly shift to the west with gusts at or above 45mph late
this afternoon as a cold front moves thorugh. Humidity recovery
tonight will be very poor with values ranging from 45% in the
southwest to 60% far north.

Near critical conditions are expected Friday. No headline is planned
at the moment as the lowest humidity and highest winds are not
colocated. Humidity recovery Friday night will be poor as well with
values generally 50 to 60%. Elevated fire weather exists Saturday,
mainly in the southwest, where humidity is the greater concern.
Monday and beyond, periodic precipitation chances exist and the fire
weather threat appears relatively low.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for NEZ210.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Gomez
FIRE WEATHER...MBS
Hazardous weather outlook, May 12, 11:49 AM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1149 AM CDT Thu May 12 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-131700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1149 AM CDT Thu May 12 2022 /1049 AM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms will develop near Highway 183 this
afternoon, then grow and intensify as they move east through the
evening. Some storms may be strong or severe over north central
Nebraska. The main threats are very large hail and damaging
winds, although a brief tornado is also possible.

The combination of very warm temperatures, very dry air, and
breezy west winds will result in critical fire weather conditions
for southwest Nebraska. A Red Flag Warning is in effect for fire
zone 210.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Near critical fire weather conditions are anticipated Friday due
to continued breezy winds and dry air.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:40 PM CDTSpecial Weather StatementLBFRock35 min
May 12, 12:40 AM CDTSpecial Weather StatementLBFKeya Paha20 min
May 12, 1:55 PM CDTSevere Thunderstorm WarningLBFCuster50 min
May 12, 2:38 PM CDTHigh Wind WarningLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more5 hr
May 12, 2:53 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFGarfield, Holt, Wheeler37 min
May 12, 3:02 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock43 min
May 12, 3:25 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBoyd, Holt, Wheeler48 min
May 12, 3:56 PM CDTDust Storm WarningLBFChase, Hayes, Keith, Lincoln, Perkins64 min
May 12, 4:13 PM CDTDust Storm WarningLBFFrontier, Hayes, Lincoln47 min
May 12, 4:37 PM CDTDust Storm WarningLBFFrontier, Lincoln38 min
May 12, 5:09 PM CDTSpecial Weather StatementLBFBlaine51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.